MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Codes Failure to Anastomose (1028); Sepsis (2067); Peritonitis (2252)
Date of Event 12/02/2022
Type of Reportable Event Death
Event or Problem Description
It was reported that after a da vinci-assisted right hemicolectomy procedure, the customer underwent a revision surgery on post-operative day (pod) #3 via open technique by the same surgeon.The patient died on pod #10 due to peritonitis.Intuitive surgical, inc.(isi) followed up with the surgeon and obtained the following information: the procedure was performed due to adenocarcinoma of the "ascending colon t2n0mo, stage 2." the procedure lasted about 3 hours with no intraoperative complications, minor bleeding about 10-15 ml, and ended with an intracorporeal anastomosis.The terminal ileum was divided by an endowrist stapler 45 instrument, using one blue stapler 45 reload.The transverse colon was divided by a endowrist stapler 45 instrument using two blue reloads.The anastomosis between the ileum and transverse colon was done using one blue reload.On pod #3, the patient was diagnosed with post-operative peritonitis and an exploratory laparotomy was done.Total peritonitis was found, and the source of infection was leakage from the stump of the small intestine with a diameter of 3 mm, and vital mucosa was seen.The intestinal contents leaked through the staples.A resection of the stump was performed, an ileostomy proximal to the anastomosis was done, and the abdomen was left open for further revision.After several revisions of the abdomen and icu treatment, sepsis led to multiorgan failure and the death of the patient.The surgeon believes that the cause of the complication was due to a stapler line failure.No images/video are available for viewing.
 
Additional Manufacturer Narrative
Based on the current information provided, the cause of the patient¿s post-operative complication can be attributed to a staple line leak according to the surgeon.Isi has not received the stapler instrument or reload(s) involved with this complaint.Therefore, the root cause of the alleged customer reported failure mode cannot be confirmed.A follow-up mdr will be submitted if the reloads and instrument are returned (post failure analysis evaluation) or if additional information is received.The stapler logs were reviewed by an intuitive surgical, inc.(isi) advanced failure analysis engineer (fae) and the following findings were obtained: the logs show an endowrist stapler 45 instrument was installed 3 times on arm #3 and fired 3 reloads (all blue).Per the logs, there were no incomplete clamps, firing failures, or failure to unclamps.On each install, the user completed 1 clamp and fired 1 reload successfully.A review of the system and instrument logs for the procedure date of (b)(6) 2022 has been performed and there were no observed events in the available system logs that would suggest a product issue, and logged events are in line with normal system functionality.Multiple procedures have been performed on this system after this reported complaint with no reported issues as of the date of this report.A review of the event was conducted by an isi medical safety officer and the following was provided: this patient had a staple line leak that was discovered on post operative day 3.Despite a diversion with an ileostomy and several washouts, the sepsis progressed until the patient expired on post operative day 10.Several causes of a staple line leak may exist including but are not limited to failure of the isi product to properly seal the small intestinal stump, inadequate closure of the enterotomy used for passage of the stapler, and ischemia to the bowel stump segment.This complaint is being reported due to the following conclusion: after a da vinci-assisted right hemicolectomy procedure, the customer experienced a staple line leak.The patient underwent a revision surgery on pod #3 via open technique.Total peritonitis was found.After several revisions of the abdomen and icu treatment, sepsis led to multiorgan failure and the patient died on pod #10 due to peritonitis.The surgeon believes that the cause of death was due to the failed stapler line leading to the peritonitis.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16138558
Report Number2955842-2022-16363
Device Sequence Number17826727
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L90220424
Combination Product (Y/N)N
Initial Reporter CountryBU
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 12/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90220424
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/13/2022
Initial Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age86 YR
Patient SexFemale